Quantcast

Primary Sclerosing Cholangitis (PSC) - Online Support Group

The effects of antibiotics and a bug


#1

Hi there again folks.

As my previous post said I have not been too well lately and my 1st blood test was not good. I got a second and was at the liver clinic last week getting the results of my second blood test turns out that is worse than the first. The consultant has sad that this still may be due to the rescent stomach bug I had and the anti biotics I was given. I am now waiting on a 3rd blood test result. They are saying f this is worse then it looks like my condition is getting worse . My stools have went back to normal but my itching is still here. I am also still a wee bit Jaundice. I am hoping it was the bug but that has been 3 weeks since it. I wondered if anyone else had any views on this.

I have also been reading all your comments about what is good and bad for you in foods and finding it very helpful .

Thanks


#2

Hi Gers man

Although the ongoing developments in ones PSC vary from person to person, I also had a precipitous rise of liver enzyme levels in blood tests. At the same time these tests showed also a sharp decline in red and white blood cells and blood platelet levels.

Some of these changes were the result of some drugs when taken in combination. These has been prescribed by two different specialists and my general physician. Hence I had a talk with my pharmacist who fortunately is also a specialist in liver chemistry. He found that indeed some of my medications when taken in combination were causing some of the problems.

He contacted the prescribing doctors and reviewed the problem. The dosages of some medications were reduced and some were removed. Including one that might triple the chances of getting Clostridium difficile especially when hospitalized.

Adrian


#3

Hi Gersman,

Thwe drug I was especialy warned about is for those with PSC who are suffering from severe heartburn is Pantoprazole/magnesium (also known as Tecta) .


#4

Hi Stephen. I have not had any antibiotics for 2 weeks now. They are going to book me in for an MRI scan and I will get my next set of blood results on Oct 22nd at my next hospital appointment. As far as the jaundice is concerned I have none of the symptoms you have mentioned. Just this itching. Thanks for the tip with the yogurts. My wife mentioned those so that will be her right again.lol. Thanks for taking the time to reply to my posts as it means a lot.

Gers man



Stephen Cox said:

Hello Gers man,

No doubt having a " stomach bug" could throw your blood tests off but you are saying it's been three weeks since you recovered from this bug ? Anti biotics will have an impact as well. How long has it been since you finished with the AB ?

Basically it's really hard for any of us to know what might be going on. It is a good idea to get repeated blood tests so any kind of a trend can be picked up.

How are you feeling besides the jaundice ? ( by the way, do you know if your bilirubin was checked ? This relates to your jaundice). Do you have any pain ? Anything constant or occasional severe shooting pain ? Do you ever feel like you have chills,then perhaps feel as though you are running a fever, nausea, vomiting ? These can be signs of a cholangitis flare up.

If you were on anti biotics for any length of time, you would be wise to get some probiotics into your gut to replace the ones your anti biotics killed off. Get some probiotic yogurt, eat that regularly or go to a quality health food store and get something g there.

It seems like you are on a journey and more tests are in order to figure out exactly what is going on. Would be helpful if you had an MRI to look at your liver bile ducts.

Keep us informed. Would like to know how you make out.

#5

Hi there Stephen. My latest is that the hospital now think I have some sort of infection. They have asked my GP to put me back on the antibiotics. I am also booked in for another MRI scan so not any further forward with what is going on. I will let you know how things go . Thanks again


#6

Hi folks. Not been on here for a while. Since my last post I had an MRI scan and they discovered I had gall stones as well. I went in 2 weeks ago and had an ERCP and got them removed. Thinking my symptoms would go away for a while I was happy things went well. Here I am 2 weeks later and my itching is worse. My urine is as dark as ever even though I drink a lot of water. I am going to give more blood tomorrow to see why things did not settle down. When you have PSC is it just the case that you never feel as good as you used to and will always be bothered with itching. Feeling a bit down by it all.

Cheers


#7

Hi Gers man... I'm sorry to hear of your ongoing troubles. I don't think having PSC by any means you can't feel as good as you used to. I can appreciate that this cant be easy but hang in there. Stay positive and take comfort in the smaller joys in life. It really does help.

There's nothing wrong with feeling down. We're all in this together. You couldn't be amongst more understanding individuals who travel this same journey as you. I too have an obstruction in my common bile duct but docs can't perform MRCP yet since I fly out for a month this week. Till I come back though there's no point in dwelling over what it might be... I've got a holiday to enjoy! :-)

Keep smiling and have faith. Everything will be better soon.

If you ever need to went then remember, we're here for you

Sending you positive thoughts.. take care, Priya